Hail, Grayson
- When
- May 10, 12:35 PM EST
- Where
- Grayson County, 2.23 mi E of Independence
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.621, -81.110
Isolated to widely-scattered thunderstorms developed ahead of a strong cold front making its way across the Appalachian chain during the evening of May 10th. The strongest thunderstorm activity occurred as an upper level disturbance passed across the forecast region during the early afternoon, however limited instability prevented most of the thunderstorms from reaching severe limits.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Isolated to widely-scattered thunderstorms developed ahead of a strong cold front making its way across the Appalachian chain during the evening of May 10th. The strongest thunderstorm activity occurred as an upper level disturbance passed across the forecast region during the early afternoon, however limited instability prevented most of the thunderstorms from reaching severe limits.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 10, 10:12 AM EST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1112 AM EDT SAT MAY 10 2014 .SYNOPSIS... A FRONTAL BOUNDARY WILL BE MOVING TOWARD THE CENTRAL APPALACHIANS TODAY...ORIENTING ITSELF WEST TO EAST FROM THE OHIO VALLEY TO MID ATLANTIC SUNDAY. A RIDGE BUILDS SUNDAY INTO MONDAY SENDING THIS FRONT NORTH. A STRONGER COLD FRONT ARRIVES IN THE WEDNESDAY TIME FRAME...SLOWING DOWN AS IT MOVES EAST OF THE APPALACHIANS LATER IN THE WEEK. && .NEAR TERM /THROUGH SUNDAY/... AS OF 1100 AM EDT SATURDAY... ABUNDANT MOISTURE OVER AND WEST OF THE MOUNTAINS ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE WILL RESULT IN WIDESPREAD SHOWERS THIS AFTERNOON. PRONOUNCED SHORTWAVE ENERGY IS LIFTING NORTHEAST THROUGH THE OHIO VALLEY. BANDS OF SHOWERS WITH EMBEDDED THUNDERSTORMS EXTEND SOUTH THROUGH THE EASTERN OHIO VALLEY AND INTO THE CENTRAL APPALACHIANS. PWATS OF 1.0 TO 1.4 COUPLED WITH MOISTURE CONVERGENCE AND DYNAMIC LIFT AHEAD OF SHORTWAVE ENERGY ALOFT WILL RESULT IN REGENERATION OF ACTIVITY THROUGH THE AFTERNOON AND EVENING...ENDING ONLY AFTER SHORTWAVE EXITS THE REGION TOWARD MIDNIGHT TONIGHT. SEVERE POTENTIAL TODAY WILL BE LIMITED BY CLOUD COVER...ALTHOUGH WILL HAVE TO MONITOR SHOWER ACTIVITY AS IT MOVES EAST OF THE MOUNTAINS LATER IN THE AFTERNOON. VISIBLE IMAGERY DOES INDICATE MORE CLOUD BREAKS FROM THE PIEDMONT EAST...THUS SUPPORTING WARMER TEMPERATURES THERE. DCAPE...OR THE POTENTIAL TO DRIVE STRONGER THUNDERSTORM DOWNDRAFTS...IS RUNNING PRETTY HIGH SOUTHEAST OF DANVILLE...VALUES OF 800-1200 J/KG. THIS SUGGESTS SHOWER ACTIVITY WHICH MOVES INTO THIS SORT OF AIRMASS WILL HAVE POTENTIAL FOR STRONG GUSTY WINDS. . NO CHANGES WERE MADE TO THE FORECAST TEMPS TODAY. LOW LEVEL THICKNESSES SUPPORT HIGHS IN THE LOW/MID 70S MOUNTAINS TO THE LOW 80S EAST OF THE BLUE RIDGE. CLOUDS AND SHOWERS IN THE MOUNTAINS MAY HOLD TEMPERATURES IN THE 60S...ESP ACROSS THE HIGHEST ELEVATIONS. PASSAGE OF THE UPPER TROUGH AND ASSOCIATED SURFACE FRONT TONIGHT WILL INTRODUCE A WESTERLY DOWNSLOPE WIND SHIFT THAT WILL HELP SHOWER AND THUNDERSTORM ACTIVITY DIMINISH QUICKLY THROUGH THE EVENING. TEMPERATURES OVERNIGHT WILL REMAIN MILD...HOLDING GENERALLY IN THE 50S. MAY SEE A PATCH OF LIGHT FOG AROUND SUNRISE SUNDAY IN AREAS THAT RECEIVE A HEAVY DOWNPOURS TODAY. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... AS OF 430 AM EDT SATURDAY... A GENERALLY SUMMERLIKE WEATHER PATTERN EXPECTED THROUGH THE PERIOD AS THE UPPER FLOW ACROSS THE CONTIGUOUS U.S. UNDERGOES CONSIDERABLE AMPLIFICATION FROM A WESTERN U.S. TROUGH TO AN EASTERN U.S. RIDGE. THE PATTERN WILL BE SLOW TO CHANGE THROUGH THE PERIOD AND THE UPPER TROUGH WILL REMAIN WEST OF THE AREA THROUGH THIS PERIOD. WHAT IS LEFT OF THE SATURDAY COLD FRONT WILL RETREAT NORTHWARD AS A WARM FRONT BY SUN AFTERNOON. ALONG THIS VERY WEAK...DIFFUSE BOUNDARY... THERE IS THE POTENTIAL FOR SHRA/TSRA ENHANCEMENT...ESPECIALLY ACROSS THE ALLEGHANYS WHERE THE UPPER SUPPORT WILL BE SLIGHTLY BETTER. HOWEVER...WITH HEIGHTS BUILDING ALOFT...CONVECTION WILL BE LARGELY DIURNAL AND DRIVEN ALMOST ENTIRELY BY DIFFERENTIAL HEATING ACROSS THE MOUNTAINS. HAVE LOWERED POPS FROM WHAT WAS EARLIER ADVERTISED...MAINLY TO SLIGHT CHC POPS WEST AND NON-MENTIONABLE POPS EAST. FOR TUE...UPPER RIDGE CONTINUES TO AMPLIFY ACROSS THE REGION...WITH A 588DM UPPER RIDGE CENTERED ACROSS NC/SC AREA...RIDGING NORTHWARD INTO THE EASTERN GREAT LAKES. 850MB TEMPS REMAIN IN THE +16C TO +17C RANGE AND THE ATMOSPHERE IS STRONGLY CAPPED WITH 500MB TEMPS THE WARMEST I HAVE SEEN SO FAR THIS YEAR...AROUND -10C. WITH NO FORCING...ANY CONVECTION WILL BE ENTIRELY DRIVEN BY DIFFERENTIAL HEATING ACROSS THE WESTERN MOUNTAINS...TYPICAL SUMMERTIME PULSE THUNDERSTORMS WITH SLIGHT CHC COVERAGE THE MOST EXPECTED...NONE ACROSS THE PIEDMONT. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE PERIOD WITH HIGHS IN THE 70S MOUNTAINS AND 80S ELSEWHERE...NEAR 90 ACROSS THE PIEDMONT. LITTLE CHANGE EXPECTED SUN-TUE...WITH MON AND TUE THE WARMEST AND NEAR CARBON COPIES OF EACH OTHER. NIGHTS WILL BE MILD WITH LOWS IN THE 50S MOUNTAINS AND 60S PIEDMONT...BUT NOT APPRECIABLY HUMID UNDER THE UPPER RIDGE. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... AS OF 430 AM EDT SATURDAY... GFS/ECMWF STILL EXHIBITING SOME DIFFERENCES...BUT WPC PREFERENCE IS THE ECMWF ENSEMBLE IN THE LONG TERM. THE ECMWF IS NEARLY A FULL DAY SLOWER THAN THE GFS THROUGH THE PERIOD...WHICH HAS SIGNIFICANT IMPLICATIONS ON THE TIMING OF THE DEEP CENTRAL U.S. TROUGH INTO THE EASTERN U.S. TROUGH AND THE SPEED WITH WHICH IT WILL MOVE THROUGH THE CWA. THUS...LARGELY FOLLOWING THE ECMWF SOLUTION...WILL LEAVE THE MAJORITY OF THE CWA STILL UNDER THE INFLUENCE OF THE EASTERN U.S. RIDGE WEDNESDAY. THERE SHOULD BE AN INCREASE IN CONVECTION ACROSS THE WESTERN AREAS/MOUNTAINS AS THE UPPER TROUGH SLIDES INTO THE KY/TN VALLEY AND THE WESTERN THIRD OF THE CWA COMES UNDER INCREASINGLY DEEP SOUTHERLY FLOW ALOFT. EASTERN AREAS SHOULD REMAIN LARGELY CAPPED...VERY WARM...AND STABLE. THU-FRI SHOULD BRING WIDESPREAD RAIN AND SCATTERED THUNDERSTORMS TO THE CWA AS THE ECMWF DEPICTS AN UPPER LOW CLOSING OFF ACROSS THE OH VALLEY...THEN SLOWLY ROTATING NORTHWARD INTO THE NORTHEAST U.S. BY FRIDAY. THIS LATEST THINKING REQUIRED CONSIDERABLE ADJUSTMENT TO THE POPS IN THE DAY 5-7 PERIOD...LOWERING POPS WED...AND RAISING TO LIKELY/CATEGORICAL FOR THU/FRI. WHILE INSTABILITY IS NOT OVERLY IMPRESSIVE...ESPECIALLY VIA THE GFS...THE ECMWF CONTINUES TO ADVERTISE A NEGATIVELY TILTED TROUGH ROTATING THROUGH THE CWA THU NIGHT/FRI ALONG WITH MODEST DEEP LAYER SHEAR. THUS...THE MOST SIGNIFICANT THREAT FOR ANY STRONG TO SEVERE THUNDERSTORMS WOULD BE THURSDAY. WITH RESPECT TO QPF...LATEST WPC 5-7 RAINFALL TOTALS INDICATE POTENTIAL FOR 2-4 INCHES OF RAIN THU-FRI ACROSS THE CWA. ANY THUNDERSTORMS WED IN THE MOUNTAINS WOULD SIMPLY ADD TO THESE TOTALS...SO THINKING IS STILL THAT THE MOST SIGNIFICANT THREAT WITH THIS SYSTEM WILL BE HEAVY RAIN...ESPECIALLY WITH AN EXTENDED PERIOD OF DEEP SOUTHERLY FLOW PARALLEL TO THE MOUNTAINS. TEMPERATURES WED WILL CONTINUE TO BE ABOVE NORMAL EAST OF THE MOUNTAINS AS THE UPPER RIDGE DOMINATES THE AREA. SLIGHTLY COOLER TEMPERATURES EXPECTED ACROSS THE ALLEGHANY WITH INCREASED CLOUD COVER AND BETTER CHANCES FOR AFTERNOON SHRA/TSRA. A GRADUAL COOL DOWN EXPECTED THU-FRI AS THE UPPER LOW DEVELOPS ACROSS THE REGION...WITH TEMPERATURES DROPPING TO BELOW NORMAL LEVELS JUST BEYOND THE EXTENDED PERIOD...AND LIKELY REMAINING THERE FOR SEVERAL DAYS AS A LARGE DEEP AREA OF LOW PRESSURE PERSISTS ACROSS THE NORTHEAST U.S. && .AVIATION /15Z SATURDAY THROUGH WEDNESDAY/... AS OF 745 AM EDT SATURDAY... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE ACROSS THE REGION FROM SW-NE BY 15Z THROUGH THE AFTERNOON. MOST MODELS ARE QUITE CONSISTENT THAT THE PCPN WILL MOVE INTO/DEVELOP ACROSS NW NC/SW VA/EASTERN WV AROUND 14/15Z IN RESPONSE TO A STRONG UPSTREAM SHORTWAVE. ACTIVITY WILL SPREAD NE THROUGH THE AFTERNOON AND ALL TAF SITES SHOULD BE IMPACTED WITH SHRA/TSRA AT ONE TIME OR ANOTHER THROUGH AROUND 22Z...THEN ACTIVITY WILL DECREASE AND END QUICKLY AS THE SHORT WAVES MOVES TO THE NORTHEAST AND AN UPPER RIDGE BEGINS TO AMPLIFY IN ITS WAKE ACROSS THE REGION. MOSTLY VFR CIGS EXPECTED OUTSIDE SHRA/TSRA ACTIVITY. DURING HEAVIER SHRA/TSRA EXPECT CIGS TO POTENTIALLY LOWER TO MVFR FOR BRIEF INTERVALS...POSSIBLY ONLY LOW END VFR ACROSS PIEDMONT SITES. VSBYS VFR OUTSIDE SHRA/TSRA ACTIVITY THROUGH 00Z...BUT MVFR CONDITIONS EXPECTED FOR BRIEF INTERVALS IN HEAVIER SHRA/TSRA. AFT 04Z...MOIST GROUND AND DECREASING WINDS WILL ALLOW FOR DEVELOPMENT OF SHALLOW GROUND FOG...FAVORING THOSE SITES WITH THE LIGHTEST WINDS...NAMELY LWB/LYH/BCB. MOSTLY MVFR BR...BUT POTENTIAL EXISTS FOR IFR BR AFT 06Z...ESPECIALLY THOSE SITES NOTED ABOVE. WINDS SW-WSW THROUGH THE TAF VALID PERIOD...INCREASING TO 8-11KTS WITH GUSTS TO 20KTS FROM LATE MORNING THROUGH THE AFTERNOON...ESPECIALLY EAST OF THE BLUE RIDGE. MEDIUM CONFIDENCE IN CIGS/VSBYS THROUGH THE TAF VALID PERIOD. MEDIUM TO HIGH CONFIDENCE IN WIND SPD/DIR THROUGH THE TAF VALID PERIOD. MEDIUM CONFIDENCE IN TSRA POTENTIAL LATE MORNING THROUGH THE AFTERNOON. EXTENDED AVIATION DISCUSSION... UPPER RIDGE ALOFT STRENGTHENS OVER THE REGION AGAIN SUNDAY AND PERSISTS THROUGH TUESDAY. THE UPPER RIDGE WILL SHIFT EAST OF THE REGION WEDNESDAY AS A STRONG COLD FRONT AND DEEPENING UPPER LOW MOVE INTO THE AREA FROM THE CENTRAL U.S. THIS SYSTEM HAS THE POTENTIAL TO BRING AN EXTENDED PERIOD OF SHRA/TSRA AND ASSOCIATED MVFR OR WORSE CIGS AND VSBYS TO THE REGION...LINGERING PERHAPS INTO EARLY FRI BEFORE CONDITIONS IMPROVE OVERALL. && .EQUIPMENT... AS OF 950 PM EDT FRIDAY... THE PRESENT WEATHER SENSOR AT LEWISBURG WAS STILL OUT OF SERVICE. FOG...SHOWERS...THUNDERSTORMS OR ANY TYPE OF WEATHER OR OBSTRUCTION TO VISIBILITY WILL NOT BE REPORTED. HOWEVER...IF THE VISIBILITY DROPS BELOW 7 MILES...IT MAY BE INFERRED THAT THERE IS FOG AND/OR PRECIPITATION OCCURRING. THERE IS NO ESTIMATE AT THIS TIME FOR WHEN THE SENSOR WILL BE REPAIRED. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...NF NEAR TERM...NF/PM SHORT TERM...RAB LONG TERM...KM/RAB AVIATION...NF/RAB EQUIPMENT...AMS/WP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 528 AM EDT SAT MAY 10 2014 VAZ007-010-011-018>020-WVZ042>045-111100- TAZEWELL-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE- GREENBRIER- 528 AM EDT SAT MAY 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A FEW OF THESE COULD BECOME STRONG AND PRODUCE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS AN INCREASING THREAT FOR THUNDERSTORMS AND HEAVY RAIN LATE WEDNESDAY THROUGH FRIDAY. PROJECTED RAINFALL OF 2 TO 4 INCHES ACROSS THE REGION MAY LEAD TO MINOR FLOODING LATE IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-VAZ009-012>017-022>024-032>035-043>047-058-059- 111100- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 528 AM EDT SAT MAY 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A FEW OF THESE COULD BECOME STRONG AND PRODUCE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS AN INCREASING THREAT FOR THUNDERSTORMS THURSDAY...SOME OF WHICH COULD BECOME STRONG TO SEVERE. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE LATE IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RAB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
119 PM EDT SAT MAY 10 2014
NCZ005-006-VAZ044-101800-
ROCKINGHAM NC-CASWELL NC-PITTSYLVANIA VA-
119 PM EDT SAT MAY 10 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHEASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
NORTHWESTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 200 PM EDT
* AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HARRISONS CROSSROADS...MOVING TO THE
NORTHEAST AT 40 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 35 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
MAYFIELD...
BLAIRS...
DANVILLE CITY...
EDEN...
AND GATEWOOD.
LAT...LON 3639 7975 3651 7984 3654 7977 3654 7972
3658 7970 3684 7915 3655 7922
TIME...MOT...LOC 1716Z 242DEG 34KT 3647 7970
11The Roanoke radar (KFCX), 87 km away, was scanning. The volume nearest the first event began at 17:33 UTC.
7 hail, 5 thunderstorm wind. Local standard time, as filed.
One tree was blown down by thunderstorm winds.
Two trees blown down by thunderstorm winds.
One tree was blown down by thunderstorm winds.
One tree was blown down by thunderstorm winds.
Near 2200 Block Allen Trail, dozens of trees were blown down from thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509665, 509667, 509670, 509671, 509675, 509672, 509676, 509678, 509679, 509680, 509673, 509674.